Texas, 2004Hail in Texas, May 16, 2004
May 16, 2004 · NWS MAF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 1:25 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, May 16, 1:25 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN MAY 16 2004
.SHORT TERM...
BROAD UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN U.S. AS NEXT
TROUGH COMES ASHORE THE WEST COAST. SATELLITE INDICATES UPPER
CIRCULATION MOVING THROUGH THE AREA (PICKED UP ON MODELS) WITH
CLEARING SKIES BEHIND IT ACROSS THE FAR WEST AND RIO GRANDE. STRATUS
NOT NEAR AS THICK AS YESTERDAY SO WARMER HIGHS STILL ON TRACK. A LEE
SIDE TROUGH OVER EASTERN COLORADO WILL SLOWLY MOVE EAST INTO KANSAS
OVERNIGHT KEEPING THE AREA WIND OUT OF THE SOUTH. SURFACE GRADIENT
SHOULD RESULT IN WIND SPEEDS STAYING UP AFTER SUNSET. WITH AN
EASTERLY UPSLOPE WIND MAY SEE A REPEAT OF YESTERDAY WITH STORMS
FIRING OVER THE DAVIS MOUNTAINS AND MOVING INTO THE PLAINS. MAY
ALSO SEE STORMS DEVELOP OVER EASTERN NEW MEXICO AND MOVE DOWN INTO
CWA. WILL LEAVE 20 POPS NORTH AND MOUNTAINS TONIGHT WITH ISOLATED
ELSEWHERE.
NEW SPC DAY1 NOW HAS MOST OF CWA IN SLIGHT RISK AS CONCERN ABOUT
HAVING A FEW SUPERCELL STORMS FORM ON THE DRYLINE OR NEAR UPPER
CIRCULATION. CURRENTLY DRYLINE ALL THE WAY UP AGAINST THE MOUNTAINS
AND ETA ONLY BRINGS IT A LITTLE EAST BEFORE PUSHING IT BACK WEST
TONIGHT. WILL HAVE HIGH DEWPOINTS OVER MOST OF THE AREA TONIGHT WITH
RETURN OF LOW CLOUDS EAST POSSIBLE. WILL KEEP OVERNIGHT LOWS ON WARM
SIDE.
.LONG TERM...
BY 12Z MONDAY ZONAL FLOW OVER THE CENTRAL ROCKIES WILL BE IN THE
PROCESS OF BECOMING MORE SOUTHWESTERLY WITH TIME AS THE LARGE SCALE
PATTERN SHIFTS TOWARDS A PREDOMINATE TROUGH IN THE WEST. THIS WILL
ENHANCE/MAINTAIN THE LEE TROUGHING/DRYLINE AS A SURFACE LOW BECOMES
ESTABLISHED OVER THE SOUTHERN PLAINS.
AS THE UPPER TROUGH AMPLIFIES OVER THE WEST COAST...EXPECT MID LEVEL
RIDGE/HEIGHTS TO BUILD OVER NORTHERN MEXICO AND SOUTHWEST TEXAS.
HEIGHT GRADIENTS WILL BE FAIRLY WEAK OVER THE SOUTHERN PARTS OF THE
FA NEAR THE BUILDING RIDGE...WITH FASTER SOUTHWEST FLOW SPREADING
OVER THE ROCKIES IN PROXIMITY TO THE NORTHERN ZONES/SOUTHERN PLAINS.
A MINOR WAVE PROPAGATING THROUGH THIS FLOW SHOULD HELP MIX THE
DRYLINE EAST OF THE MOUNTAINS TOMORROW AND INTO THE CENTRAL CWA BY
MID AFTERNOON...HOWEVER INCREASING EML WILL LIMIT CONVECTIVE
COVERAGE. EXPECT ISOLATED TO SCATTERED STORMS OVER THE ELEVATED HEAT
SOURCE OF THE DAVIS MOUNTAINS DURING THE AFTERNOON...WITH MORE
ISOLATED STORMS POSSIBLE NORTH ALONG THE DRYLINE. THE PROBABILITY OF
CONVECTION MAY INCREASE SLIGHTLY DURING THE EVENING OVER THE NORTHERN
BASIN AS THE MINOR WAVE PASSES OVER THE PANHANDLE/SOUTH PLAINS.
THE LARGE SCALE PATTERN / CONTINUED SOUTHWEST FLOW OVER THE ROCKIES
/ WILL PERSISTENTLY PROMOTE A SLOSHING DRYLINE SCENARIO OVER THE
REGION THROUGH THE EXTENDED. THERE SHOULD BE A RELATIVELY MINIMUM IN
THE COVERAGE OF STORM ACTIVITY BY LATE MONDAY THROUGH WEDNESDAY AS
HEIGHTS INCREASE AND THE STRENGTH OF THE EML INCREASES. WILL REFLECT
THIS WITH RELATIVELY HIGHER GRIDDED POPS / TRIVIAL NON-ZERO IN SOME
PERIODS / RESTRICTED TO THE MOUNTAINS.
GENERALLY NO MAJOR CHANGES BEYOND THE THURSDAY/FRIDAY TIMEFRAME AS
ISOLATED TO SCATTERED CONVECTION WILL AGAIN BECOME POSSIBLE ALONG
THE SURFACE TROUGH/DRYLINE INITIALLY OVER THE NORTHWEST THURSDAY AND
THEN EAST INTO THE CENTRAL/EASTERN BASIN FRIDAY AND BEYOND.
TEMPERATURES WILL GENERALLY REMAIN SLIGHTLY ABOVE SEASONAL NORMS
THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 90 64 93 / 10 10 20 10
CARLSBAD NM 60 93 60 97 / 20 0 0 0
DRYDEN TX 66 88 67 93 / 20 10 0 0
FORT STOCKTON TX 65 91 66 96 / 20 10 10 10
GUADALUPE PASS TX 60 90 61 92 / 20 10 0 0
HOBBS NM 61 94 61 97 / 20 0 10 0
MARFA TX 51 89 53 90 / 20 20 10 10
MIDLAND INTL AIRPORT TX 63 90 65 94 / 10 10 10 0
ODESSA TX 63 90 64 94 / 10 10 10 0
WINK TX 65 97 66 99 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
72/10
Hazardous weather outlook, May 16, 1:32 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN MAY 16 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
232 PM CDT (132 PM MDT) SUN MAY 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT... GENERALLY ACROSS THE WESTERN PORTIONS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO... NEAR A CARLSBAD TO ALPINE LINE. ANY
STORMS THAT DEVELOP WILL DRIFT EAST. A FEW THUNDERSTORMS COULD ALSO
BECOME SEVERE ACROSS THE NORTHEASTERN PERMIAN BASIN. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREAT... BUT LOCALIZED FLOODING
WILL ALSO BE A CONCERN WITH ANY LARGE SLOW MOVING STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS ACROSS THE WEST AND NORTHEAST PART OF THE AREA SHOULD
MONITOR CONDITIONS THIS AFTERNOON AND TONIGHT IN CASE ACTIVATION
BECOMES NECESSARY.
Hail, Jeff Davis
- When
- May 16, 5:57 PM CST to 6:16 PM CST
- Where
- Jeff Davis County, Ft Davis
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.583, -103.883
An isolated severe thunderstorm produced large hail up the size of quarters in the Fort Davis vicinity during the early evening on the 16th.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16, 2004$915,000 · F0 · 30 events
- Tornadoes and Flood in Kansas, May 16 to 17, 2004$66,000 · F1 · 47 events
- Tornadoes and Flash Flood in Nebraska, May 16, 2004$106,000 · F1 · 17 events
- Strong Wind in Kansas, May 16, 2004$100,000 · 65 kt wind · 7 events
- Lightning Strike in Delaware, May 16, 2004$81,000 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 16, 2004F0 · 40 events
- Tornado in Kansas, May 16, 2004$50,000 · F0 · 1 event
- Damaging Wind in South Dakota, May 16, 2004$50,000 · 61 kt wind · 1 event
- Lightning Strike in Minnesota, May 16, 2004$30,000 · 1 event
- Damaging Wind in Minnesota, May 16, 2004$30,000 · 69 kt wind · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
- Tornado in Minnesota, May 16, 2004$20,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394061.